Triphasic Adrenocorticotropic Hormone Dynamics During Immune Checkpoint Inhibitor Therapy in a Patient With Malignant Melanoma

Read full text
Authors: Natsumi Kuwata, Natsuko Ohashi, Maya Yonishi-Nakamura, Takashi Suzue, Kimihiro Nishimura, Koichiro Murata, Shogo Ida, Itsuko Miyazawa, Akira Shimatsu, Yutaka Takahashi, Shinji Kume
Cited by: 1
References: 19

Abstract

Background/Objective: Immune checkpoint inhibitor (ICI)-related hypophysitis is generally considered to cause irreversible adrenocorticotropic hormone (ACTH) deficiency, requiring long-term glucocorticoid replacement. However, recent reports have described transient ACTH elevation before the onset of adrenal insufficiency. We report a patient with malignant melanoma who developed a previously unreported triphasic pattern of ACTH dynamics during ICI therapy. Case Presentation: A 74-year-old woman was treated with nivolumab monotherapy followed by combination therapy with nivolumab and ipilimumab. She initially presented with ACTH deficiency and an inadequate cortisol response to rapid ACTH stimulation. Plasma ACTH and serum cortisol levels then transiently increased, before declining again and progressing to persistent secondary adrenal insufficiency. Discussion: While transient functional suppression of corticotrophs prior to irreversible structural destruction may partly explain this course, the sequence of ICI exposure is likely to have played an important role in shaping the triphasic ACTH dynamics observed in this case. The temporal pattern of hormonal changes, differences in the typical onset of hypophysitis between antiprogrammed cell death 1 and anti-cytotoxic T-lymphocyte-associated antigen 4 antibodies, and imaging features characteristic of anticytotoxic T-lymphocyte-associated antigen 4-associated hypophysitis support the possibility of layered or overlapping inflammatory insults to the pituitary following sequential ICI exposure. Conclusion: This case highlights that transient ACTH elevation during ICI therapy should not be interpreted as recovery of pituitary function and may precede permanent ACTH deficiency. Careful hormonal monitoring is essential, particularly during sequential or combination ICI therapy. Accumulation of additional cases will help clarify the dynamic pathophysiology of ICI-related hypophysitis and improve clinical monitoring strategies.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Autoimmune Neurological Disorders and Treatments Cancer Stress Anesthesia and Immune Response

Publication details

Journal / source
AACE Endocrinology and Diabetes
Publisher
Elsevier BV
Volume
13
Issue
4
Pages
638–642
Publication date
18 April 2026
Language
EN